ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel
  • »
  • Health»
  • Health Care, Drugs & Insurance»
  • Prescription & Over-the-Counter Drugs

Ditch the RX

Updated on January 13, 2016
UniquelyMe135 profile image

UniquelMe135 spawned out of sense to share a journey to a more natural approach to health; using holistic medicine, meditation, and nature.

Too Many Side Effects

I've had ADHD, Anxiety, and Migraines on and off for several years, but after the birth of my son five years ago, my migraines got increasingly worse. (I blame this on the epidural - that I didn't want in the first place.) I went to numerous Doctors and Specialists and none of them really wanted to listen to me; they just wanted to medicate me... and I let them. I tried everything. Klonopin, Topamax, Nortriptyline, Imitrex, and numerous anti-depressants.
I tried so many different prescriptions I can't even remember them all. One Doctor even got mad at me because I didn't like anything he gave me. He stated, "Those prescriptions cost a lot of money for you to just waste!" Apparently he thinks I am just made of money and was completely oblivious at the amount I was blowing on meds to simply store them in my cabinet. Needless to say, I no longer use him.
All the pill swapping made my weight balloon and my ADHD went nuts. So it was suggested I see a Psychiatrist... so I did. She told me that I was 'very unique' and that if 'the government ever wanted a test subject, I would be a good option.'... I'm still not sure how to take that last one.
She told me I had ADHD, which I already knew, and that my anxiety could be being triggered by my ADHD. Basically, the reason I get so paranoid and overthink social situations is because I can't calm my brain down enough to focus and act like a normal human being. She's right about that. Even the thought of having to have small talk with people makes me nauseous. I can give a speech to a crowd of a million people with no problem, but expect me to converse to one stranger (and sometimes even people I am familiar with) face to face... I'm going to completely freak out and shut down.
So, she put me on Adderall. (I had stopped all my other meds except Imitrex at this point.) This was in July of 2015. Admittedly it has helped my anxieties and I really can tell a difference when I don't take it. Surprisingly enough, it helped my migraines for a while too.
Fast forward to November; I lost all the weight the anti-depressants and migraine meds had made me pack on (15 lbs total). I was feeling pretty good... then my regular Doctor wanted me to try Elavil for my migraines so I wouldn't have to take so many Imitrex. He thinks that my migraines are possibly being triggered by my sleep habits. I agree. I typically do not relax at night. I wake up several times and am always tensed. I have no reason to be tensed, but for some reason I am. So, I agreed to try the Elavil, but only so that I could see if it would actually work.
It's been two months and I have gained 5 pounds and feel bloated and tired all the time. The Adderall helps slightly with my ADHD, but the Elavil drags me down so much that I do not have the energy to workout... or really the desire to do anything.
Adderall gives me dry mouth and completely zeros out my apetite, at the same time the Elavil makes me crave junk (even though I'm not hungry). It's gotten to the point that I can't tell when I'm hungry or full. The Elavil is supposed to help me sleep better and relax, and I suppose it does... once I actually fall asleep. I find it very hard to fall asleep. I sleep fairly soundly once I am out, however it is extremely hard to get out of bed in the morning. It's like I go to bed wide awake and wake up tired. I'm moodier than I've ever been and am getting ever closer to being full blown bipolar. My sex drive has completely vanished as well.
The only upside to all of this is that my Migraines have greatly diminished and are pretty much under control. Since the Elavil does seem to help with my migraines, I do believe that they are triggered from my tense sleeping. However, the side effects of the prescriptions are just not worth it.
I decided today, that enough is enough. I will start weening myself off the Elavil and Adderall.
(Now, I am no doctor, so I do not advise you to try this if you are on a high dosage. I only take 10mg 2x a day of Adderall and 10mg Elavil at night. Getting off your meds without a doctor's consent can be dangerous.)
I'm done feeling like a bloated cow and sluggish as a sloth. I'm ditching the prescriptions and starting new! There are plenty of holistic and more natural approaches to helping with my migraines... ones that don't have all the nasty side effects. I've got me some good vitamins on the way and am going to try L- Tryptophan for my sleep. I also will start diffusing oils again. I am determined to get my life back from these meds!

Comments

    0 of 8192 characters used
    Post Comment

    No comments yet.